Advice on coming off block and replace

Hi this is my first post - I've had a look through what people have been experiencing - my sympathies to everyone having a rough time!

I was wondering if anyone has any information about whether going hyper temporarily is commonly part of stabilising after coming off block and replace for hyperthyroidism (diagnosis Graves but never any antibodies) or whether this is more likely a sign of continued hyperthyroidism?

Incidentally for anyone also planning to do this, I came off carbimazole (40mg) 4 weeks ago - started weaning off levothyroxine (100mg) two weeks later when I felt I was going hyper. It was my choice to wean off rather than stop completely - ignoring the endo instruction to stop completely - as I could not risk crashing and indeed I cycled between hyper and hypo for a while (according to symptoms, though slight hypo confirmed by one blood test during this period) before finally going hyper again on the lowest dose. I think this was the best course for me as I am sensitive to symptoms and it meant I remained functional rather than being plunged into a hypo or staying in the hypos for too long as I find that more debilitating than being slightly hyper. I wouldn't recommend it for people who don't pick up on symptoms and might risk staying hyper too long. I've now been on nothing - nearly a week, had a lovely few days of 'normality' but felt that I was going hyper yesterday and indeed spent last night barely sleeping, hot, heart racing etc.

The slightly confusing thing about all this is that it goes against the received wisdom that changes in thyroid status are very slow - I've had some days when I start the day hypo, take levothyroxine and later on go hyper, leading me to lower the dose again. All I can say is that in the past when I was first stabilising on the drugs (2011) I reacted quickly to a dose that was too high and my feeling of being hyper was declared unlikely by the consultant but confirmed by bloods so I believe I am accurate in my sensitivity to symptoms.

Anyway - back to my question (sorry this is such a long post, just thought this information might be useful to others) - I have read one post where someone said they were hyper for a couple of weeks after block and replace but settled down, which gives me hope. I am wondering how common that is though as I really don't want to live through that couple of weeks (I am a single parent with no family support) if I'm just going to end up back on the drugs and needn't have gone through it.

I don't expect anyone can tell me for absolutely sure but if anyone has any information on common reactions that would be great - my usual endo is on leave at the moment and all I've had from other consultants that my thyroid nurse has asked during my weaning off period is instruction not information and no regard for my symptoms or family situation.

Thanks a lot

And actually I think I'll go and get a blood test done so I have proof for the endo if it becomes unbearable and I start back on carbimazole this weekend!

3 Replies

oldestnewest
  • Silversprite,

    You didn't become temporarily hyper, you were over medicated because you didn't stop taking Levothyroxine when you stopped taking Carbimazole. It will take up to 8 weeks for all the Levothyroxine to clear your system. It would be premature to decide that remission has failed until you've been off Carbimazole and Levothyroxine a couple of months.

    ______________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical advice from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Hi thanks for your reply, I've had a think about it as I don't believe I've been over-medicated the whole time as I've cycled between hyper and hypo and have also had periods of feeling completely normal (particularly the first 2 weeks, as the thyroid doesn't just snap back into action on the first day after stopping carbimazole). I think this is why my actual consultant advises staying on levothyroxine for 4 weeks after stopping carbimazole (though counter-instructed by other consultants since, and would have been too long for me as that regime sent me hyper 2 weeks after stopping).

    Since I have reacted to each reduction of dose by becoming hypo (confirmed by blood test on one occasion) then I think stopping both drugs at the same time would have sent me into a sustained hypo but I think you may be right that now that my thyroid is (presumably) functioning again, the hyper may be because of the remaining levothyroxine in my system.

    So I still think weaning off is better (for me) than a hypo crash, but I guess I'll have to just lie in the bed that I've made for myself now, and just hope it sorts itself out.

    Thanks again for your reply!

  • Just following up on this for anyone in a similar situation - saw my consultant today and he confirmed I have relapsed - carbimazole may stay in the system for around 6 weeks but levothyroxine effects only last a week.

You may also like...